Before we start
Remember when thinking of these things you have to talk to your doctor to help make a plan together. If you are in ‘remission’ from your autoimmune disease like I was at the time. This means your disease is inactive then you can attempt to overcome pred. It’s a slow process and it will take time, but it is achievable to taper to a lower dosage.
There’s a heap of stuff on Prednisone online and people’s experiences, so instead of regurgitating all that info here, I wanted to get straight to the point. This post is for those who already know what prednisone is; what it does (both a miracle drug and a curse); and, have been on it long term (as in more than 5 years daily! Not just a few months)
I have talked about weight fluctuations, side effects (such as moon face, buffalo hump), bruising, and a plethora of other prednisone-related stuff throughout other blogs so I’ll skip this for now.
Let’s get straight to it and research I’ve found helpful. Note that it’s still an ongoing battle for me, but I have a lot more faith that I will be able to live pred-free in the future, it’s just going to take a conscious lifestyle, behavior changes and a lot of patience.
It’s a SLOW process
One thing I have to mention before I begin that I cannot stress enough is that getting off or weaning prednisone isn’t a matter of willpower nor personal achievement – you can have this in spades – you need to understand that being on a drug as powerful as this changes your body.
Grace Tabitha Lim of Health Matters Blog (2012) explains:
“It is a function of weaning a glandular system from a manmade substance that causes it to cease production of its own product and putting that complete glandular system back “online.””
In other words, your body has either stopped or greatly reduced creating cortisol naturally and has now become dependent on prednisone to provide it.
Do not, under any circumstances, go off prednisone suddenly on your own without medical supervision. Going down too fast or when your body isn’t ready can be life-threatening, and in my own personal experience, it can lead to seizures and other not very pleasant side effects. Stopping Prednisone abruptly/cold turkey could have dire consequences in the form of strong ‘rebound inflammation’, pain, and a worsening of the disease for which you are taking this drug.
Talk to your doctor!
- After reading the following ideas, tell your doctor what you plan to do, this doesn’t have to be done alone, let someone be aware of what’s going on so they can also track you and you can do it in a safe way.
- You can come up with a schedule together (e.g each week or month going down at 1mg or 2.5mg at a time…whatever your doctor and you agree to start off with and then you can adjust too as you go on).
- I don’t want to use the word diet, I’d rather think of it as conscious eating.
- Keep a diary of what you eat and do each day and then make note of how each food, drink or activity made you feel after and the day after – did they affect you? If you did less of something or more does this make a difference? Personally, I find drinking alcohol as a huge cause of inflammation so I’ve stopped drinking any sort of alcoholic beverage. I also found white bread, caffeine, too much sugar, red meat, and tomatoes also aggravate symptoms. I am still on the journey of discovering what habits help or hurt, and continuously learn & research about anti-inflammatory foods etc.
- If you can minimize symptoms and the condition for which you originally take prednisone for, then your body will also have an easier time getting off it, it’s not good trying to get off it if you still have many of your condition’s problems.
- Remember, there’s a reason you started taking prednisone in the first place. It is amazing in helping those with autoimmune conditions par none, so be aware when coming down from it you need to do it slowly.
- As much as it sounds scary for those with autoimmune conditions where symptoms are very much pain-centric, exercise is so important.
- Low impact exercises such as walking and swimming are great, and call help battle the side effects of prednisone such as weight gain, buffalo hump, and moon face. However, do take note you can still do this and those side effects will still occur but not to the degree as they would have you not be exercising.
- A large part of autoimmune conditions is also being fatigued and tired easily, exercise may sound like the opposite but in doing it, and you’ll generate more energy.
- Remember to pace yourself, it’s no good going all out hard-core workouts and then having to pay for it later with flare-ups of your condition, and more pain than it was worth. As they say everything in moderation.
- You’ve probably heard this a million times, and not just for Autoimmunees but for overall health in general – water is the real miracle. Drinking water helps to flush your system out and is so important to drink at least 2-3L if you’re on prednisone. I won’t go on about what would happen without drinking enough water, you’ve heard it all before, most people today are actually dehydrated leading to a number of problems not just autoimmune related.
- As mentioned before, I won’t go deep into the whys and whats (you can read about this further somewhere else) but from my collective research here are the main supplements that can help overall autoimmune health and important to take as you taper down: Vit B12 spray, zinc, fish oil (note some people have adverse reactions to fish oils, I’ve found flax a good substitute, again best to discuss with your doctor), Ashwagandha, St. Mary’s Thistle (great for your liver), probiotics (go for those with the LGG strain, best kept in the fridge), and overall preconception vitamins (even if you’re not trying to get pregnant, these have a good range of vitamins you may need).
- See a naturopath to give you your own unique plan that suits you best to help you lower your dose safely, they will review your current medications and blood tests.
- In my personal experience, weaning down can be painful, even just a difference of 1mg can cause all sorts of changes. So, as I go down (super slow like 1mg a month now) I also take other meds to help relieve symptoms so as not to take more prednisone to help me, if that makes sense? To alleviate pain, I use Paracetemol/ Tylenol as long-term medicines, they are basically paracetamol based and can help rather than taking NSAIDs which can be harmful to organs over long periods of time. Of course, with all medicines, nothing really should be taken, but in my case, they have been very helpful.
- Discuss first with your doctor for other palliative medicines as every body is different.
Do you have any tips to share on getting off Pred? Share your stories and experiences below